NewsLocal News

Actions

Chautauqua County officials issue warning to parents about 'rainbow fentanyl' that looks like candy

image003 (2).jpg
Posted at 5:56 PM, Sep 22, 2022
and last updated 2022-09-22 17:56:33-04

MAYVILLE, N.Y. (WKBW) — The Chautauqua County Health Department, Chautauqua County Department of Mental Hygiene and Chautauqua County Sheriff’s Office have issued an alert to warn parents of "rainbow fentanyl” which looks like candy.

Officials said the pills are a synthetic opioid that is 50 times more potent than heroin and 100 times more potent than morphine.

“You may think it’s just a pile of some sort of candy, but the federal Drug Enforcement Agency (DEA) say it’s actually a pile of deadly fentanyl pills. This is incredibly concerning because we know that the drugs are being dyed bright colors in the hopes of getting more young people to try it and become addicted to opioids. Fentanyl, rainbow or not, is deadly.”
- Christine Schuyler, County Public Health Director
“While we haven’t seen these in this area at this point, everyone needs to be aware that any pills and/or candy purchased on the street have a high potential to contain fentanyl."
- Chautauqua County Sheriff Jim Quattrone
“Keeping an open dialogue with youth about the dangers of illicit drugs can help protect them. Youth should know that illegally obtained pills may contain fentanyl, and that even a TINY amount of fentanyl can be fatal. Many of the young people who use substances are struggling with mental-health problems or addiction that are going completely unaddressed. If you see red flags, like using alcohol, marijuana, or nicotine; struggling in school; or changes or deteriorations in their relationships, find help in Chautauqua County at https://combataddictionchq.com/find-help [combataddictionchq.com] or call the Chautauqua County Warm Line 1-877-426-4373 or text 1-716-392-0252. If you or someone you know is in a crisis, call the 24/7 Chautauqua County crisis line 1-800-724-0461.”
- Carmelo Hernandez, Chautauqua County Mental Hygiene Director

Officials say if you are concerned that someone is having an overdose, call 911 immediately and stay with the person and if the person who calls is also using illegal substances, they will not face legal action if they take action to get help.

Residents are also reminded to keep the opioid overdose reversal drug Naloxone (Narcan) on hand. It is available for free or low cost in a variety of ways:

  • The Mental Health Association: 716-397-0140;
  • Evergreen Health Services in Jamestown: 716-664-7855
  • Go to your local pharmacy and ask about the Naloxone (Narcan) Co-payment Assistance Program (N-CAP). For individuals with prescription coverage as part of their health insurance plan, N-CAP ensures that there are no or lower out-of-pocket expenses.